Format

Send to

Choose Destination
Br J Dermatol. 2003 Jul;149(1):165-9.

Carbamazepine-induced hypersensitivity syndrome associated with transient hypogammaglobulinaemia and reactivation of human herpesvirus 6 infection demonstrated by real-time quantitative polymerase chain reaction.

Author information

1
Department of Paediatrics, Yokohama City University Medical Centre, 4-57 Urafune-cho, Minami-ku, Yokohama 232-0024, Japan. yaihara1@urahp.yokohama-cu.ac.jp

Abstract

Drug-induced hypersensitivity syndrome (HS) is a rare but severe disease with multiorgan failure. Many different precipitating factors have been reported, but the pathophysiology of HS remains unknown. However, the association of the human herpesvirus (HHV) family, particularly of HHV-6, has recently been reported in patients with HS. We report a 14-year-old boy who was diagnosed as having carbamazepine-induced HS based on the clinical course, laboratory data and results of drug-induced lymphocyte stimulation tests. In addition, the reactivation of HHV-6 was demonstrated by real-time quantitative polymerase chain reaction and by significantly increased levels of the specific antibody in his paired sera. Furthermore, transient hypogammaglobulinaemia was detected in the early stage of the disease. In addition, serum levels of interferon-gamma, interleukin (IL)-6, IL-5 and eosinophil cationic protein, which were increased on admission, decreased dramatically after steroid therapy. This is the first report of carbamazepine-induced HS associated with reactivation of HHV-6, transient hypogammaglobulinaemia, increased serum levels of inflammatory cytokines and activated eosinophils. This case might contribute to the understanding of the pathophysiology of HS.

PMID:
12890212
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center